You are on page 1of 25

Dr Kuleesha Kodisinghe

Definition
Significance
Classification
Risk factors and prognostic factors
Presentation
Diagnosis
Management

DILI can be defined as a liver injury induced by a


drug or herbal medicine, leading to liver test
abnormalities or liver dysfunction, with reasonable
exclusion of other competing aetiologies
Most cases of DILI are due to idiosyncratic
reactions. However, drugs with well-documented
idiosyncratic DILI have been shown to have a
dose-dependent component
In contrast, paracetamol-induced hepatotoxicity is
dose-dependent

DILI is the most common cause of acute fulminant


hepatic failure, accounting for >50% of cases
DILI has been the most frequent single cause of
safety-related drug marketing withdrawals for the
past 50 years
True incidence of DILI remains largely unknown
due to underreporting of adverse drug reactions,
but for most drugs hepatotoxicity is extremely rare
and has been estimated to occur in the range of 1
in 10 000 to 1 in 100 000

Hepatocellular - defined by ALT >2x ULN or R


5
Cholestatic - defined by ALP >2x ULN or R 2
Mixed - defined by R = 3-4

[R = ALT/ALT ULN ALP/ALP ULN]

Patient factors

Age
Gender
Genetic variants E.g. HLA pattern
Nutritional status
Pregnancy
Alcohol use
Concomitant drugs

Drug factors

Hepatic metabolism
Biliary excretion
Daily dose of drug - drugs given at a dose of >50 mg/d had the
highest risk of hepatotoxicity

Worse prognosis is indicated by:


Hepatocellular type of liver injury
Jaundice / elevated total bilirubin
Presentation as a hypersensitivity syndrome
Preexisting liver disease
Idiosyncratic drug reactions (as opposed to
paracetamol-induced liver failure)
Significantly longer duration of drug therapy
prior to the detection of DILI

Clinically, biochemically and histologically, DILI can


simulate almost all forms of acute and chronic liver
injuries

Hepatocellular type

Acute hepatitis - paracetamol, diclofenac, isoniazid,


disulfiram, halothane
Chronic hepatitis - phenytoin, isoniazid
Drug-induced AIH nitrofurantoin, minocycline
Granulomatous hepatitis - carbamazepine, quinidine
Steatohepatitis - amiodarone, valproate
Hypersensitivity syndrome - phenytoin, carbamazepine,
minocycline, sulfonamides, telithromycin

Cholestatic type

Acute intrahepatic cholestasis without hepatitis estrogens


Acute intrahepatic cholestasis with hepatitis - amoxicillin
clavulinate, flucloxacillin, macrolides, estrogens
Acute intrahepatic cholestasis with bile duct injury flucoxacillin, amoxicillin-clavulinate
Vanishing Bile Duct Syndrome (ductopenia) - amoxicillin,
co-trim
PSC-like intrahepatic cholestasis - intralesional agents
(e.g. alcohol)
PSC-like extrahepatic cholestasis
Cholelithiasis

Nodular regenerative hyperplasia azathioprine


Fibrosis - methotrexate
Cirrhosis (rare) methotrexate, amiodarone
Chronic DILI (persistently elevated AST, ALT,
ALP or bilirubin levels on two separate occasions 6
months after DILI)

Some severe DILI may present differently:


Valproate - hyperammonemic encephalopathy
even without notable rise in serum
aminotrasferase activities

Exposure to a hepatotoxic drug


Appropriate latency period between drug
ingestion and reaction
Most idiosyncratic drug reactions occur
roughly between 12 weeks and 23 months
from the start of drug therapy
Signature biochemical pattern of liver test
abnormalities
Positive dechallenge
Rechallenge however this is not advisable

Reasonable exclusion of other causes of liver


diseases

Acute infectious hepatitis hepatitis A, B, C or E, EBV,


CMV, HSV, VZV, parvovirus, toxoplasmosis
Concomitant use of hepatotoxic drugs
Autoimmune hepatitis
Wilsons disease
Alcoholic hepatitis
Biliary tract disorders
Sepsis
Hypotension or right heart congestive failure that may
cause ischemic or hypoxic hepatopathy
Pre-existing liver disease - chronic hepatitis C, NASH

Liver biopsy - role of a liver biopsy in the


diagnostic work-up of DILI is controversial
A liver biopsy can be helpful in:

Excluding other possible causes of liver injury


DILI that have a particular associated
histological pattern (e.g. steatohepatitis, nodular
regenerative hyperplasia)
If the particular drug has not been implicated in
liver injury previously
If the drug reaction has a very slow regression
despite cessation of drug therapy

Other Ix

Eosinophil count identify hypersensitivity


syndromes
Methods for the identification of a single causative
drug (useful if the patient is receiving many drugs)
Acetaminophen blood levels
Drug-lymphocyte stimulation test
Leukocyte migration test
Cytokine production test

Serum liver-specific microRNAs (miRNAs)


(e.g. miR-122)

Instruments to evaluate causality have been


developed for usage in research, but is seldom
used in clinical practice

Prompt cessation of the drug main measure


Many drugs that cause transient rises in serum
AT activity do not cause progressive or severe
DILI, even if the drug is continued

Hys Law - pure hepatocellular injury sufficient to


cause hyperbilirubinemia is an indicator of the
potential for a drug to cause serious liver injury
Hys Law cases have the following three components:
The drug causes hepatocellular injury - ALT or
AST elevations 3xULN
Elevation of serum total bilirubin to >2xULN
among subjects showing AT elevations, in the
absence of evidence of cholestasis (i.e. elevated
ALP)
No other reason to explain the combination of
increased AT and TBL

Indications for discontinuation of treatment:


Hepatocellular or mixed injury (according to FDA
guidance regarding DILI in the setting of clinical
trials):
ALT or AST >8xULN
ALT or AST >5xULN for >2 weeks
ALT or AST >3xULN + TBL >2xULN or INR >1.5
ALT or AST >3xULN with symptoms of ALF or
hypersensitivity syndrome

Cholestatic injury:

TBL >3ULN or INR >1.5

Reexposure may sometimes initiate an


explosive and more severe reaction (e.g.
halothane) but most people can adapt and
develop tolerance
Rechallenge is generally not recommended in
DILI with:

Significant AT elevations (>5xULN)


Hypersensitivity syndrome

Pharmacological therapies

Steroids may be efficacious for immune-mediated


DILI (DILI with hypersensitivity syndrome, druginduced AIH)
Ursodeoxycholic acid in cholestatic injury
Antidotes
E.g. NAC for acute acetaminophen overdose and
possibly intravenous carnitine for valproic acid
hepatotoxicity
More studies are necessary before NAC can be
applicable to general practice in all DILIs

Supportive care
E.g. Relieve pruritus in cholestatic injury
Liver transplantation - an option in those who
progress to liver failure or biliary cirrhosis

E. Bjornsson. Review article: drug-induced liver injury in clinical


practice. Alimentary Pharmacology and Therapeutics 2010; 32: 3
13
Guidance for Industry Drug-Induced Liver Injury: Premarketing
Clinical Evaluation .
http://www.fda.gov/downloads/Drugs/GuidanceComplianceR
egulatoryInformation/Guidances/UCM174090.pdf; 2009
[accessed 03.08.2013]
Kazuto Tajiri, Yukihiro Shimizu. Practical guidelines for diagnosis
and early management of drug-induced liver injury. World
Journal of Gastroenterology 2008 November 28; 14(44): 6774-6785
Manmeet S. Padda, Mayra Sanchez et al. Drug-Induced
Cholestasis. Hepatology 2011;53:1377-1387

THANK YOU